Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 73, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Oct 4, 2004, 12:33 AM EDT for Lenoir County, North Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 4, 2004, 12:33 AM EDT (04:33 UTC)
- Expired
- Oct 4, 2004, 1:00 AM EDT
- In force
- 27 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Lenoir County, NC
The radar
The Morehead City radar (KMHX), 77 km from the middle of the area, began a volume at 04:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 4.6 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1343 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 652 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -45 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMHX 040433
SVRMHX
NCC107-040500-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1233 AM EDT MON OCT 4 2004
THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LENOIR COUNTY IN EASTERN NORTH CAROLINA
* UNTIL 100 AM EDT
* AT 1231 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED 7 MILES NORTHEAST OF JONESTOWN...OR 7 MILES SOUTH
OF KINSTON...AND MOVING EAST AT 5 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL LENOIR COUNTY AROUND 1250 AM EDT...
IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 3509 7769 3526 7767 3526 7743 3523 7747
3524 7750 3523 7753 3516 7752 3514 7755
3508 7759
$$
8What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 9:02 PM EDT, 3 hours 31 minutes earlier.
Area forecast discussion, Oct 3, 9:02 PM EDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 902 PM EDT SUN OCT 3 2004 .SHORT TERM (REST OF TONIGHT) NO UPDATE PLANNED. MOST OF CONVECTION WITH SHRT WV HAS DIMINISHED OR MOVED OFFSHORE TO S BUT STILL SOME WDLY SCT ACTIVITY TO NW. LATEST MESO MODELS ALSO INDICATE SOME LIFT OVER ERN NC THRU 06-09Z...THUS PREFER TO KEEP CURRENT FCST OF 30/40 POPS FOR TONIGHT. REST OF FCST OK. && .AVIATION...VSBYS HAVE BEGUN TO DROP WITH 3-5SM SHOWING UP AT LOCAL ASOS STATIONS. EXPECT CONDITIONS TO DETERIORATE OVERNIGHT...WITH IFR AND POSSIBLE LIFR OF 1/2SM IN FOG TOWARDS SUNRISE WITH CEILINGS DROPPING TO AROUND 500-1000FT. SCT SHRA/TSRA DEVELOPING ACROSS THE REGION WILL CONTINUE THROUGH MIDNIGHT AND COULD BRING BRIEF PRECIP OVER THE EWN REGION. FOR MON...LOW CLOUD DECKS WILL SCATTER OUT AFTER SUNRISE. && .MARINE...LATEST BUOY AND C-MAN STATION OBSERVATIONS AS OF 8 PM SHOW SEAS AROUND 2-3FT AND WINDS 5-10KT S OF CAPE HATTERAS...AND 10-15KT NORTH. RADAR IMAGES SHOW SCT SHRA/TSRA INLAND...THOUGH SOME OF THIS ACTIVITY COULD DRIFT OVER THE SOUNDS AND/OR OFFSHORE OVERNIGHT. NO SIG CHANGES FROM PREV FCST. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. PUBLIC...JBM MARINE/AVAITION...SJ
Hazardous weather outlook, Oct 3, 4:09 AM EDT, 20 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 409 AM EDT SUN OCT 3 2004 NCZ029-044>047-079>081-090>095-098-103-104-040806- BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC- LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC- OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC- TYRRELL NC-WASHINGTON NC- INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT... BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK... EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND... HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE... KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR... MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN... NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL... SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW... WASHINGTON AND WILLIAMSTON 409 AM EDT SUN OCT 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY THERE WILL BE A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES NORTH OF CAPE HATTERAS TODAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A REINFORCING COLD FRONT WILL MOVE THROUGH THE REGION ON MONDAY NIGHT OR EARLY TUESDAY BUT NO SEVERE WEATHER IS EXPECTED AT THIS TIME. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. WS
In the hours before
Special weather statement, Oct 3, 10:54 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1054 PM EDT SUN OCT 3 2004 NCZ044-079-080-091>093-040400- BEAUFORT-JONES-LENOIR-GREENE-CRAVEN-PITT- 1054 PM EDT SUN OCT 3 2004 ...STRONG THUNDERSTORMS WILL AFFECT PITT...CRAVEN...GREENE... LENOIR...JONES AND BEAUFORT COUNTIES UNTIL MIDNIGHT EDT... AT 1054 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM LA GRANGE TO 14 MILES NORTHWEST OF NEW BERN...MOVING EAST AT 5 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR TUSCARORA AT 1100 PM EDT...JASPER AT 1105 PM EDT...GRIFTON AT 1110 PM EDT...RIVER BEND AT 1115 PM EDT...TRENT WOODS AT 1145 PM EDT...VANCEBORO AT MIDNIGHT EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE GREENVILLE...KINSTON AND SNOW HILL. WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 10
Local storm report, Oct 3, 11:41 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1141 PM EDT SUN OCT 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1139 PM HAIL 7 NW KINSTON 35.35N 77.68W
10/03/2004 0.50 INCH GREENE NC LAW ENFORCEMENT
&&
WSSpecial weather statement, Oct 4, 12:01 AM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1201 AM EDT MON OCT 4 2004 NCZ044-091>093-040500- JONES-LENOIR-CRAVEN-PITT- 1201 AM EDT MON OCT 4 2004 ...STRONG THUNDERSTORMS WILL AFFECT PITT...CRAVEN...LENOIR AND JONES COUNTIES UNTIL 100 AM EDT... AT 1201 AM EDT...THERE WERE STRONG THUNDERSTORMS FROM 12 MILES SOUTH OF GREENVILLE TO 8 MILES SOUTHWEST OF KINSTON...MOVING EAST AT 5 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR GRANGERS AT 1210 AM EDT...DEEP RUN AT 1215 AM EDT...SHELMERDINE AT 1245 AM EDT...WYSE FORK AT 100 AM EDT.. WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 10
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 11:31 PM EDT | Flash Flood Warning | MHX | Lenoir | 119 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.